Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Austin/San Antonio, TX

May 7, 2023Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2023, 5:31 AM CDT for Uvalde County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 5:31 AM CDT (10:31 UTC)
Expired
May 7, 2023, 5:47 AM CDT
In force
16 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 56 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4266 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

567 
WUUS54 KEWX 071031
SVREWX
TXC463-071100-
/O.NEW.KEWX.SV.W.0162.230507T1031Z-230507T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
531 AM CDT Sun May 7 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Uvalde County in south central Texas...

* Until 600 AM CDT.

* At 531 AM CDT, a severe thunderstorm was located over Uvalde,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Uvalde, Knippa and Uvalde Estates. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2915 9980 2924 9986 2940 9957 2921 9950
TIME...MOT...LOC 1031Z 247DEG 24KT 2922 9975 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MO
2 follow-up statements
841 
WWUS54 KEWX 071038
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
538 AM CDT Sun May 7 2023

TXC463-071100-
/O.CON.KEWX.SV.W.0162.000000T0000Z-230507T1100Z/
Uvalde TX-
538 AM CDT Sun May 7 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR SOUTHEASTERN UVALDE COUNTY...

At 538 AM CDT, a severe thunderstorm was located near Knippa, or near
Uvalde, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Uvalde and Knippa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2918 9973 2926 9979 2940 9957 2921 9950
TIME...MOT...LOC 1038Z 245DEG 26KT 2925 9969 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MO
431 
WWUS54 KEWX 071047
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
547 AM CDT Sun May 7 2023

TXC463-071057-
/O.CAN.KEWX.SV.W.0162.000000T0000Z-230507T1100Z/
Uvalde TX-
547 AM CDT Sun May 7 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UVALDE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However small hail is 
still possible with this thunderstorm.

LAT...LON 2918 9973 2926 9979 2940 9957 2921 9950
TIME...MOT...LOC 1044Z 247DEG 24KT 2927 9963 

$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:39 AM CDT, 52 minutes earlier.

Area forecast discussion, May 7, 4:39 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
439 AM CDT Sun May 7 2023

...New UPDATE...

.UPDATE...
Issued at 431 AM CDT Sun May 7 2023

Elevated showers and storms have begun a bit ahead of schedule in
the Rio Grande Plains this morning as a shortwave moves out of Mexico
ahead of schedule. Have increased POPs some through this morning,
and think some of this may hold together into the San Antonio area by
closer to sunrise. Some small hail will be possible in these early
morning cells, but severe weather remains unlikely through 10AM.
Still think additional storm development is possible this afternoon,
as there's a second weak shortwave still upstream.

&&

.SHORT TERM...
(Today through Monday)
Issued at 140 AM CDT Sun May 7 2023

RAP Analysis and GOES data this morning depict a subtropical high to
our south over Mexico and central America, with a relatively broad
western CONUS trough. SW flow aloft thus continues across Mexico into
TX. While this flow will weaken through the short term as the high
weakens and the 588 dm H5 isoheight shifts south away from the
region, weak shortwave ripples upstream will still move through today
and lead to isolated to perhaps scattered showers and storms.

Early this morning, warm and humid conditions continue with some
patches of light fog. Dew points are in the 70s areawide, and some
stratus developed early across much of the area. May flirt with
record high minimum temperatures for May 7 in a few locations, but
those records are in the mid to upper 70s so it'll be tough to break
them. BKN clouds are likely to remain in place for most areas, with
just a few occasional peeks of sun through today. But as the weak
PVA associated mid-level lift moves in through the morning hours,
isolated showers will develop, eventually tapping into elevated
instability by midday. In addition, an SDB supercell or two could
develop later today, and there is a very low chance for one to cross
the Rio late this afternoon into the evening. Overall coverage of
any storm activity is again expected to be low, but there is a
Marginal risk for isolated large hail or damaging wind gusts in
storms that do develop today. The Coastal Plains are outside this
risk area.

A bit cooler with cloud cover keeping heat indices below 100 today
except perhaps near Eagle Pass. After highs in the 80s to mid 90s,
warmest along the Rio Grande, another night of above normal lows and
stratus development is expected. With split flow developing aloft
over TX Monday, cloud cover should clear out in the afternoon and a
slightly warmer day is expected. Heat indices will again reach the
upper 90s to about 102, except cooler in the Hill Country. There is
a low chance for late afternoon isolated showers/storms before 00Z
right along the Rio Grande or in the Hill Country. At this time it
appears unlikely they'd be severe.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 140 AM CDT Sun May 7 2023

Monday night's rain chances appear to be mainly dependent on
convection initiated off the higher terrain to the west and moving
east through the evening hours. Tuesday morning looks mostly
tranquil, but a weakness in the broad SW flow pattern aloft appears
to take shape to increase scattered convection by midday. The
pattern appears to deepen and become nearly stationary over TX going
into Wednesday/Wed night as additional shortwave disturbances catch
up to the slower moving trough. The forecast for Tuesday night into
Wednesday could lead to some broader areas of storm coverage as
compared to the past few days. The trough should be mostly into East
TX by Thursday morning, so the rain chances Thursday into early
Friday could be on a downward trend while there might be some
shortwave ridging over the area. After a mostly cloudy and stormy
Wednesday leaves MaxT values mainly stuck in the 80s, more typical
hot May weather should coincide with this slightly more stable
period.

The unstable SW flow pattern never fully disappears through the weak
however, and this leads to our next big chance of rain, storms, and
perhaps flooding Friday night into next weekend. The model signals
for a low latitude upper trough ejecting out of Mexico into TX has
been fairly consistent over the past few days. PWat values will
probably climb to greater than two standard deviations off normal,
given the slow evolution of the upper trough lifting through TX.
Thus we could be looking a multiple rounds of storms and possibly
some slow moving clusters that could churn out torrential rain, but
also perhaps some low end severe threats. The pattern is broad, so
making any attempts at threat specifics such as timing remains well
out of reach. Those interested in agricultural and recreational
activities along our rivers and other flood prone areas next weekend
may want to monitor the forecast and possibly alter plans should the
threat of flooding increase.

&&

.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Sun May 7 2023

Low coverage convection is possible overnight into the late morning
hours, but will focus on the relatively higher rain potential periods
of the mid to late afternoon as depicted by the latest HRRR and Tech
WRF simulated reflectivity forecasts. On the MVFR to IFR cigs this
morning, will look to follow persistence, noting that convective
features will obviously play a factor in mixing out faster or slower.
In general, VFR skies should return to all areas by mid afternoon.
Wind forecasts look similar to persistence, but could become more
gusty should a convective complex develop nearby.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              87  70  91  71 /  30  10  20  10
Austin Bergstrom Intl Airport  86  71  90  70 /  40  10  20  10
New Braunfels Muni Airport     87  72  91  70 /  30  10  10  20
Burnet Muni Airport            85  68  90  69 /  30  10  20  20
Del Rio Intl Airport           95  72  97  73 /  20  10  20  20
Georgetown Muni Airport        86  70  89  69 /  30  10  20  10
Hondo Muni Airport             89  71  94  69 /  30  10  10  20
San Marcos Muni Airport        86  72  90  70 /  40  10  10  20
La Grange - Fayette Regional   88  73  87  72 /  30  10  20  10
San Antonio Intl Airport       87  72  91  71 /  30  10  10  20
Stinson Muni Airport           89  73  93  72 /  30  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...18
Aviation...18
Hazardous weather outlook, May 7, 3:23 AM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
323 AM CDT Sun May 7 2023

TXZ171>173-183>194-202>209-217>225-228-080830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
323 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated thunderstorms remain possible this afternoon and evening.
There is a low risk for a severe storm or two capable of
producing large hail and/or damaging straight line winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We will be entering a wetter pattern late Friday into Saturday,
and likely beyond. While it's too far away for any specific
details, there will likely be a threat for locally heavy rain in
the region as we head into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 7, 5:26 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
526 AM CDT Sun May 7 2023

TXZ203-071100-
Uvalde TX-
526 AM CDT Sun May 7 2023

...A strong thunderstorm will impact portions of southeastern Uvalde
County through 600 AM CDT...

At 526 AM CDT, Doppler radar was tracking a strong thunderstorm over
Uvalde, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Uvalde, Knippa and Uvalde Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2915 9984 2923 9989 2942 9956 2924 9946
TIME...MOT...LOC 1026Z 244DEG 31KT 2923 9976

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:26 AM CDTSpecial Weather StatementEWXUvalde34 min
May 7, 6:39 AM CDTSpecial Weather StatementEWXKarnes51 min
May 7, 6:41 AM CDTSpecial Weather StatementEWXAtascosa34 min
May 7, 7:00 AM CDTSpecial Weather StatementEWXKarnes30 min
May 7, 7:01 AM CDTSpecial Weather StatementEWXZavala44 min
May 7, 7:21 AM CDTSpecial Weather StatementEWXDeWitt39 min
May 7, 7:25 AM CDTSevere Thunderstorm WarningEWXZavala65 min
May 7, 8:00 AM CDTSpecial Weather StatementEWXDeWitt45 min
May 7, 8:23 AM CDTSpecial Weather StatementEWXFrio52 min
May 7, 8:29 AM CDTSpecial Weather StatementEWXKarnes46 min
May 7, 9:01 AM CDTSpecial Weather StatementEWXWilson44 min
May 7, 9:12 AM CDTSpecial Weather StatementEWXDeWitt48 min
May 7, 9:23 AM CDTAreal Flood AdvisoryEWXDeWitt4 hr
May 7, 9:29 AM CDTSpecial Weather StatementEWXKarnes46 min
May 7, 9:36 AM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson27 min
May 7, 9:40 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson5 hr
May 7, 9:59 AM CDTSpecial Weather StatementEWXAtascosa46 min
May 7, 10:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes4 hr
May 7, 12:56 PM CDTRiver Flood WarningEWXKarnes7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.